Opioids learning module

4.7. Dependence and withdrawal

woman holding her hand to her head

Prolonged use of opioids can cause psychological and physical dependence. Opioids are abused for their euphoriant effect. However, concerns about dependence should not lead to withholding of an opioid for managing opioid-responsive pain. pain.

Dependent individuals have a strong urge to keep taking the opioid so as to prevent unpleasant withdrawal symptoms. Development of tolerance leads to a need for increasing doses.

Withdrawal symptoms begin within a few hours of abrupt discontinuation of an opioid and are usually at their worst within 36–72 hours, followed by gradual diminution of the effects. Withdrawal effects, some of which resemble ’flu-like symptoms, include:

nausea vomiting diarrhoea
sweating anxiety agitation
restlessness yawning insomnia
dilated pupils increased tear production rhinorrhoea
bone and muscle pain abdominal cramps gooseflesh

Factors which increase risk

Chronic opioid use, especially when the opioid is no longer necessary to relieve pain can lead to dependence.

The risk of opioid addiction is raised in vulnerable individuals such as those with a history of substance abuse. History of anxiety and depression might also increase the risk of opioid dependence.

Opioid withdrawal effects, though very unpleasant, are not generally life-threatening, but they may have more serious consequences in debilitated or frail individuals.

Risk-reduction measures

In the management of acute pain, reduce the opioid dose as pain diminishes. If an opioid is no longer required to treat pain, withdraw it gradually.

Generally avoid a sustained-release opioid product for managing acute pain or for fluctuating pain intensity.

An opioid should not be continued if the pain does not respond to opioid treatment.


The patient should be committed to the withdrawal programme.

For gradual opioid withdrawal, consider switching to a long-acting opioid such as buprenorphine or methadone. The doses of these drugs can be reduced gradually over several days or even weeks; opioid withdrawal symptoms in addicts can be protracted and take several months to gradually disappear.

Some withdrawal symptoms may be alleviated by specific pharmacological treatment.

Activity 5

Some formulations of buprenorphine are licensed as substitution treatment for opioid dependence, including treatment of individuals who have not undergone opioid withdrawal. In what circumstances might buprenorphine itself induce withdrawal reactions?

Reveal suggested answer...

Suggested answer

Buprenorphine is a mixed opioid agonist–antagonist. It is used as an analgesic as well as maintenance treatment in the management of opioid dependence. However, buprenorphine can provoke withdrawal reactions in those dependent on high doses of opioids. Also, buprenorphine can precipitate a withdrawal reaction in an individual still under the influence of other opioid drugs.

To prevent withdrawal reaction, the initial dose of buprenorphine should coincide with the appearance of withdrawal effects of the opioids that the individual has been taking. In an individual being treated with methadone, buprenorphine should not be started until the methadone dose has stabilised to less than 30 mg daily.


Page 12 of 19

Page last modified: 17 February 2015